Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 49, NWS Fort Worth, TX

June 17, 2008Hopkins County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 17, 2008, 1:06 PM CDT for Hopkins County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2008, 1:06 PM CDT (18:06 UTC)
Expired
Jun 17, 2008, 3:00 PM CDT
In force
114 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Hopkins County, TX

The radar

The Shreveport radar (KSHV), 171 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 171809
FFWFWD
TXC223-172000-
/O.NEW.KFWD.FF.W.0049.080617T1806Z-080617T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
106 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HOPKINS COUNTY IN NORTHEAST TEXAS

* UNTIL 300 PM CDT

* AT 106 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 17 MILES
  NORTH OF COMO TO 6 MILES SOUTH OF COMO...MOVING EAST AT 26 MPH. 
  RADAR INDICATES THAT 1 TO 1.5 INCHES OF RAIN HAS ALREADY FALLEN.   
  ANOTHER INCH WILL BE POSSIBLE THROUGH 300 PM CDT. THIS RAIN WILL 
  FALL OVER AREAS THAT RECEIVED 2 TO 4 INCHES OF RAIN LAST EVENING. 
  THE ADDITIONAL RUNOFF WILL LEAD TO FLASH FLOODING IN AREAS FROM 
  SULPHUR SPRINGS EAST.

* THE STORMS PRODUCING THE HEAVY RAINFALL WILL OTHERWISE REMAIN
  OVER MAINLY RURAL AREAS OF HOPKINS COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3296 9562 3334 9557 3336 9533 3298 9531
TIME...MOT...LOC 1806Z 283DEG 23KT 3330 9539 3297 9542

$$
1 follow-up statement
000 
WGUS74 KFWD 171847
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
146 PM CDT TUE JUN 17 2008

TXC223-172000-
/O.CON.KFWD.FF.W.0049.000000T0000Z-080617T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOPKINS TX-
146 PM CDT TUE JUN 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
EASTERN HOPKINS COUNTY...

 AT 146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 16 MILES
  NORTH OF COMO TO 9 MILES SOUTHEAST OF COMO...MOVING EAST AT 26 MPH.
  RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN.
  ANOTHER INCH WILL BE POSSIBLE THROUGH 300 PM CDT.

THE THUNDERSTORMS WITH EXCESSIVE RAIN HAVE MOVED OVER AREAS WHICH 
RECEIVED HEAVY RAINFALL MONDAY EVENING. AREAS NEAR STOUTS CREEK 
RECEIVED NEARLY 4 INCHES OF RAIN...AND ARE SUBJECT TO ADDITIONAL 
FLOODING FROM THIS LATEST ROUND.

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN VEHICLES.

LAT...LON 3296 9562 3334 9557 3336 9533 3298 9531
TIME...MOT...LOC 1846Z 283DEG 23KT 3328 9538 3299 9531

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 12:26 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 17, 12:26 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1226 PM CDT TUE JUN 17 2008

.UPDATE... ANOTHER UPDATE TO INCLUDE THE SEVERE THUNDERSTORM WATCH
FOR THE SOUTHEAST COUNTIES. LINE OF THUNDERSTORMS HAS WELL
ESTABLISHED COLD POOL WHICH CONTINUES TO SURGE SOUTHWARD. NUMEROUS
50+ KT GUSTS REPORTED WITH THIS LINE. WILL LOWER POPS BEHIND THE
LINE AND WATCH FOR ADDITIONAL DEVELOPMENT WESTWARD ALONG WELL
DEFINED OUTFLOW BOUNDARY.

91/DUNN

&&

.PREV DISCUSSION... /ISSUED 1132 AM CDT TUE JUN 17 2008/

UPDATE...QUICK UPDATE TO POP/TEMP FORECAST INTO EARLY AFTERNOON. LINE
OF SEVERE THUNDERSTORMS APPROACHING THE METROPLEX NOW. 88D DATA
AND TERMINAL DOPPLER VELOCITY DATA SHOWS LARGE SWATH OF 50-60KT PLUS
WINDS JUST OFF THE SURFACE...MUCH OF WHICH IS MIXING DOWN TO THE
SURFACE. WILL ALSO LOWER HIGH TEMPS ACROSS THE NORTHERN HALF OF
THE CWA. IN ADDITION TO THE WINDS...HEAVY RAIN WILL BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  90  75  93  76 /  60  20  10  10  10
WACO, TX              74  90  70  94  74 /  50  20  10  10  10
PARIS, TX             67  89  69  89  70 /  60  20  10  10  30
DENTON, TX            71  90  71  92  73 /  70  20  10  10  20
MCKINNEY, TX          70  90  70  91  71 /  70  20  10  10  20
DALLAS, TX            72  90  74  91  75 /  60  20  10  10  10
TERRELL, TX           71  90  70  92  73 /  60  20  10  10  10
CORSICANA, TX         73  90  72  93  72 /  50  20  10  10  10
TEMPLE, TX            75  93  70  94  73 /  50  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

In the hours before

Local storm report, Jun 17, 12:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1221 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     FORT WORTH              32.75N  97.34W
06/17/2008                   TARRANT            TX   TRAINED SPOTTER

            POWER LINES DOWN IN HANDLEY AREA...SMALL TREES DOWN
            SOUTH FORT WORTH
Local storm report, Jun 17, 12:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1223 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     TSTM WND GST     TERRELL                 32.73N  96.29W
06/17/2008  E63 MPH          KAUFMAN            TX   ASOS
Local storm report, Jun 17, 12:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1231 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TSTM WND GST     3 S WAXAHACHIE          32.36N  96.85W
06/17/2008  E60 MPH          ELLIS              TX   LAW ENFORCEMENT

            RELAYED BY SHERIFFS OFFICE
Special weather statement, Jun 17, 12:31 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1231 PM CDT TUE JUN 17 2008

TXZ144>146-171800-
NAVARRO TX-HILL TX-BOSQUE TX-
1231 PM CDT TUE JUN 17 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN BOSQUE COUNTY
  HILL COUNTY
  NAVARRO COUNTY

AT 1231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THE LEADING EDGE OF GUSTY THUNDERSTORM WINDS ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF ENNIS TO 12 MILES SOUTHEAST OF ALVARADO TO
10 MILES WEST OF CLEBURNE...MOVING SOUTHEAST AT 38 MPH.

CITIES IN THE PATH OF THESE GUSTY WINDS INCLUDE BARRY...BLOOMING
GROVE...BLUM...BYNUM...CARLS CORNER...COVINGTON...
HILLSBORO...HUBBARD...ITASCA...WHITNEY AND LAKE WHITNEY STATE PARK.

WIND GUSTS OF 50 TO 60 MPH MAY MOVE INTO THE ADVISORY AREA AFTER
1245 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR NORTHEASTERN TEXAS.

LAT...LON 3221 9615 3196 9681 3183 9672 3172 9693
      3186 9704 3176 9728 3179 9732 3184 9728
      3188 9738 3198 9739 3197 9753 3200 9765
      3210 9785 3221 9763 3214 9751 3219 9746
      3227 9709 3207 9693 3233 9639
TIME...MOT...LOC 1731Z 307DEG 33KT 3240 9654 3229 9703
          3228 9755
Local storm report, Jun 17, 12:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     TSTM WND DMG     DALLAS                  32.79N  96.77W
06/17/2008                   DALLAS             TX   AMATEUR RADIO

            SIGNS BLOWN DOWN IN FAIR PARK AREA
Local storm report, Jun 17, 12:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1259 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TSTM WND DMG     PALMER                  32.43N  96.67W
06/17/2008                   ELLIS              TX   LAW ENFORCEMENT

            POWER LINES DOWN...TIME ESTIMATED

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:04 PM CDTSpecial Weather StatementFWDLamar26 min
Jun 16, 7:10 PM CDTSevere Thunderstorm WarningFWDHopkins50 min
Jun 16, 7:26 PM CDTAreal Flood AdvisoryFWDHopkins94 min
Jun 16, 8:01 PM CDTSevere Thunderstorm WarningFWDHopkins44 min
Jun 16, 8:05 PM CDTFlash Flood WarningFWDHopkins115 min
Jun 16, 9:59 PM CDTAreal Flood WarningFWDHopkins3 hr
Jun 17, 1:09 AM CDTAreal Flood WarningFWDHopkins6 hr
Jun 17, 9:54 AM CDTSpecial Weather StatementFWDCooke, Montague36 min
Jun 17, 10:16 AM CDTSpecial Weather StatementFWDGrayson29 min
Jun 17, 10:31 AM CDTSpecial Weather StatementFWDCooke, Montague29 min
Jun 17, 10:43 AM CDTSpecial Weather StatementFWDFannin32 min
Jun 17, 10:50 AM CDTSpecial Weather StatementFWDDenton25 min
Jun 17, 11:05 AM CDTSpecial Weather StatementFWDCollin25 min
Jun 17, 11:13 AM CDTSevere Thunderstorm WarningFWDCollin, Denton62 min
Jun 17, 11:16 AM CDTSpecial Weather StatementFWDDallas, Tarrant29 min
Jun 17, 11:25 AM CDTSpecial Weather StatementFWDParker35 min
Jun 17, 11:30 AM CDTSevere Thunderstorm WarningFWDDallas, Tarrant60 min
Jun 17, 11:34 AM CDTSpecial Weather StatementFWDDelta, Hopkins, Hunt, Kaufman, Lamar, Rockwall26 min
Jun 17, 11:47 AM CDTSpecial Weather StatementFWDEllis, Johnson28 min
Jun 17, 11:51 AM CDTSevere Thunderstorm WarningFWDHunt, Kaufman, Rockwall54 min
Jun 17, 11:56 AM CDTSevere Thunderstorm WarningFWDEllis, Johnson64 min
Jun 17, 11:57 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Jun 17, 12:12 PM CDTSpecial Weather StatementFWDDelta, Hopkins33 min
Jun 17, 12:20 PM CDTSevere Thunderstorm WarningFWDRains, Van Zandt69 min
Jun 17, 12:31 PM CDTSpecial Weather StatementFWDHill29 min
Jun 17, 12:39 PM CDTSevere Thunderstorm WarningFWDHopkins66 min
Jun 17, 12:44 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Navarro76 min
Jun 17, 1:53 PM CDTSevere Thunderstorm WarningFWDAnderson, Henderson67 min
Jun 17, 2:26 PM CDTSevere Thunderstorm WarningFWDFreestone34 min
Jun 17, 2:36 PM CDTSevere Thunderstorm WarningFWDAnderson, Leon69 min
Jun 17, 2:57 PM CDTAreal Flood WarningFWDHopkins3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.